Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Denver/Boulder, CO

February 17, 20099 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 17, 2009, 12:16 PM MST for 9 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2009, 12:16 PM MST (19:16 UTC)
Expired
Feb 17, 2009, 6:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3419 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 171916
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1216 PM MST TUE FEB 17 2009


COZ239>241-245>247-180100-
/O.NEW.KBOU.FW.W.0004.090217T1916Z-090218T0100Z/
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...
AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...
MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER
1216 PM MST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR 
PORTIONS OF THE NORTHEAST PLAINS FOR GUSTY WINDS AND LOW 
HUMIDITY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...239...240...241...245...246...247.

GUSTY WEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH 
WILL CONTINUE THROUGH THE AFTERNOON. IN ADDITION RELATIVE
HUMIDITIES WILL BE 10 TO 15 PERCENT.  THE COMBINATION OF THE 
GUSTY WINDS AND LOW HUMIDITIES WILL CREATE CRITICAL FIRE 
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

SZOKE/LESZCYNSKI
1 follow-up statement
000 
WWUS85 KBOU 180122
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
622 PM MST TUE FEB 17 2009

COZ239>241-245>247-180230-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-090218T0100Z/
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...
AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON...
MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER
622 PM MST TUE FEB 17 2009

...RED FLAG WARNING HAS EXPIRED...

WEST WINDS HAVE DECREASED TO 15 TO 30 MPH AND RELATIVE HUMIDITY
VALUES HAVE CLIMBED ABOVE 20 PERCENT. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS TO 50 MPH WILL
STILL BE POSSIBLE NEAR THE FOOTHILLS THROUGH THE EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...239...240...241...245...246...247.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 17, 3:40 AM MST, 8 hours 36 minutes earlier.

Area forecast discussion, Feb 17, 3:40 AM MST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MST TUE FEB 17 2009

.SHORT TERM...PRONOUNCED UPPER LEVEL LEAD WAVE ACROSS NEVADA AND
WESTERN UTAH ATTM WITH MOISTURE AND PRECIP STREAMING INTO WESTERN
CO. SNOW WILL SPREAD ACROSS THE NORTH CENTRAL MOUNTAINS THRU THE
EARLY MORNING HOURS WITH MODEST UPWARD FORCING WITH THIS WAVE. BY
THIS AFTERNOON THE WAVE HAS ALREADY LIFTED NORTHWARD INTO WYOMING
WITH LARGE SCALE SUBSIDENCE WHICH LEADS INTO THIS EVENING. MTN TOP
LEVEL FLOW WILL BE FROM THE SW AHD OF THE TROF AND THIS WILL FAVOR
ZONE 31...WHERE ADVISORY HAS ALREADY BEEN ISSUED. 700MB FLOW
SHIFTS MORE WESTERLY THIS AFTERNOON AND TNT WITH GOOD OROGRAPHICS
KICKING IN THRU TNT. THE MSTR DEPTH SHALLOWS OUT A BIT TNT BUT
WONDERING IF THE MODELS ARE STILL OVERDOING THE MSTR THIS AFTN/TNT
GIVEN THE DRYING ACROSS SRN GREAT BASIN ATTM. GIVEN SOME REDUCTION
IN MSTR IS LIKELY...WILL NOT ISSUE ANY HILITES FOR THE REST OF THE
MTNS. IF IN FACT MSTR DEPTH REMAINS CONSTANT WITH THE STRONG WEST
WINDS...THEN HILITES MAY BE NEEDED FOR REST OF THE NORTH CENTRAL
MTNS.

AS FOR THE LOWER ELEVATIONS...WITH THE SUBSIDENCE AND MID LVL
COOLING MOVING ACROSS THE PLAINS THIS AFTN...THE WINDS WILL BE
INCREASING OVER THE FOOTHILLS AND PLAINS. GOOD MIXING IN THE LOW
LVLS WILL ALLOW SOME WINDS TO GUST IN THE 25-40KT RANGE ACROSS THE
FRONT RANGE. CROSS SECTIONS SHOW CROSS BARRIER FLOW INCREASING THIS
EVENING TO 50-60KT AND SOME WEAK MTN TOP STABILITY. DOES NOT LOOK
LIKE A WIDESPREAD HI WIND EVENT BUT WILL HAVE SOME GUSTS UP AROUND
60KT OR SO IN THE FOOTHILLS/HIR MTNS.  THE FLOW ALOFT BECOMES
NORTHWEST OVERNIGHT TNT AS SOME MOISTURE BEGINS TO STREAM INTO FAR
NORTHEAST COLORADO. WITH THE DOWNSLOPE FLOW AND LACK OF ASCENT NOT
VERY ENTHUSED ABOUT PRECIP CHANCES OVER THE PLAINS. WILL LEAVE THE
LOW POPS OVER THE FAR NERN CORNER WITH THE BETTER CHANCES OUT THERE.

.LONG TERM....SHOULD SEE SNOWFALL CONTINUING IN THE NORTH-CENTRAL
MTNS...NOTABLY IN THE GORE AND PARK RANGES/ZONE 31...THROUGH
WEDNESDAY NIGHT. A SNOW ADVISORY IS ALREADY IN EFFECT FOR MTN ZONE
31 UNTIL 00Z/THURSDAY. MAY SEE ADDITIONAL ACCUMULATION BEYOND THE
ADVISORY PD BUT MODELS SHOW A QUICK DROP OFF IN SNOW ACCUMULATION
RATES WEDNESDAY EVENING WITH COLD ADVECTION WINDING DOWN. MODELS
INDICATE AN ADDITIONAL 2-5 INCHES OVER THE HIGHER ELEVATIONS BY
EVENING. HOWEVER GENERATED SNOW AMOUNTS ABOUT A THIRD LOWER THAN
THESE USING OUR LOCAL OROGRAPHIC SNOW MODEL. SINCE ITS AT THE END OF
THE EVENT WILL HANG ONTO THE ADVISORY FOR NOW.

OTHERWISE OPERATIONAL MODELS IN REASONABLY GOOD AGREEMENT OUT THRU
SATURDAY. OVERALL TREND IS FOR GRADUAL WARMING AND DRYING WITH LARGE
SCALE RIDGING OVER THE WESTERN CONUS THROUGH FRIDAY. WILL STILL SEE
MINOR INTERRUPTIONS IN THIS WARMING TREND MAINLY FOR AREAS EAST OF
THE MTNS ON WEDNESDAY AND LATE ON FRIDAY WITH PASSAGE OF A PAIR OF
WEAK COLD FRONTS. MODELS SHOW THE TAIL END OF A WEAK COLD FRONT
BRUSHING NERN COLORADO WEDNESDAY MORNING. POST-FRONTAL FLOW EAST OF
THE MTNS GOES UPSLOPE BRIEFLY WITH QG VERTICAL VELOCITY FIELDS
INDICATING WEAK ASCENT UP THROUGH 600MB OVER THE NORTHEAST CORNER OF
THE STATE LATE MORNING AND AFTERNOON. WILL HANG ONTO THE LOW POPS
ALREADY IN THE FCST FOR THE PLAINS...WITH ANY CHANCE FOR MEASURABLE
PCPN ALBEIT MINIMAL OUT NEAR THE NORTHEAST CORNER. SEE LITTLE IMPACT
FROM THIS FRONTAL SYSTEM ON THE I-25 URBAN CORRIDOR OTHER THAN TO
COOL TEMPS A FEW DEGS AND TO INCREASE CLOUD CVR DURING THE DAY. DEEP
LAYER NORTHWESTERLY FLOW OVER THE REGION WILL DROP THE TAIL END OF
YET ANOTHER COLD FRONT THRU THE AREA LATE ON FRIDAY...BUT THIS ONE
LOOKS WEAKER THAN ITS PREDECESSOR. SO FOR NOW WILL KEEP THINGS DRY
FRIDAY/FRIDAY NIGHT...EVEN IN THE HIGH COUNTRY WITH MID AND UPPER
LEVELS CONTINUING TO DRY AND WARM.

FOR SATURDAY THROUGH MONDAY...UPPER LEVEL RIDGE OVER THE GREAT BASIN
ON FRIDAY SHIFTS EASTWARD OVER THE ROCKY MTN REGION DURING THE
PERIOD. THIS WILL RESULT IN DRY CONDITIONS WITH ABOVE AVERAGE
TEMPERATURES AREAWIDE.

&&

.AVIATION...VFR CIGS AND VSBYS EXPECTED THROUGH THE NEXT 24 HOURS.
NORMAL DIURNAL WIND PATTERNS OF S-SW WILL CONTINUE THRU MID MORNING
THEN INCREASE AND SHIFT MORE WESTERLY BY AFTERNOON. EXPECT GUSTS UP
AROUND 30KT DEN/APA AND A BIT HIGHER AT BJC. WINDS WILL DECREASE TO
UNDER 20KT TNT AT DEN/APA BUT CONTINUE AT BJC WITH STRONG DOWNSLOPE
FLOW ALONG THE FRONT RANGE.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 AM
TODAY THROUGH 5 PM WEDNESDAY FOR ZONE 31.

ENTREKIN/BAKER
Hazardous weather outlook, Feb 17, 11:01 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST TUE FEB 17 2009

COZ030>051-181300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST TUE FEB 17 2009

...SNOW ADVISORY CONTINUES FOR THE GORE AND PARK RANGES IN JACKSON
AND GRAND COUNTIES TODAY THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS THIS AFTERNOON AND
TONIGHT.  THE BEST CHANCE FOR MORE SIGNIFICANT ACCUMULATING SNOW
WILL BE NEAR AND NORTH OF HIGHWAY 40.  AFTER A BURST OF SNOW THIS
MORNING SOME DRYING HAS OCCURRED OVER MOST OF THE MOUNTAIN AREAS
WITH SUN THROUGH BROKEN CLOUDS...BUT THE SNOW IS EXPECTED TO
INCREASE IN COVERAGE BY LATER THIS AFTERNOON AND THIS EVENING.
NORTHERN AREAS WILL CONTINUE TO HAVE THE BEST CHANCE OF HEAVIER
SNOWFALL...WITH 5 TO 10 INCHES OF SNOW...LOCALLY HIGHER...ALONG WEST
FACING SLOPES AND AROUND THE RABBIT EARS PASS AREA BY WEDNESDAY
MORNING.  GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 60 MPH WILL PREVAIL THIS AFTERNOON AND TONIGHT PRODUCING AREAS
OF BLOWING SNOW.

ON THE PLAINS IT WILL GENERALLY BE DRY EXCEPT FOR SOME SCATTERED
RAIN AND SNOW SHOWERS ACROSS THE NORTHEAST CORNER LATER THIS
AFTERNOON AND THEN SCATTERED SNOW SHOWERS TONIGHT.  WINDS WILL BE
INCREASING OUT OF THE WEST AT 20 TO 30 MPH AND THERE COULD BE GUSTS
OF 40 TO 50 MPH BY THIS AFTERNOON.  THE STRONG WINDS MAY PRODUCE
AREAS OF BLOWING DUST THAT COULD REDUCE VISIBILITY AT TIMES.  WINDS
ALONG THE FOOTHILLS COULD GUST TO NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE TO FALL IN THE HIGH COUNTRY ON WEDNESDAY WITH
SEVERAL INCHES OF ADDITIONAL ACCUMULATION IN THE GORE AND PARK
RANGES BY WEDNESDAY EVENING. IN AREAS EAST OF THE MOUNTAINS THERE
WILL BE A SLIGHT CHANCE OF RAIN AND SNOW ON WEDNESDAY FOLLOWING THE
PASSAGE OF WEAK COLD FRONT. IT WILL ALSO BE WINDY IN THE MOUNTAINS
AND ON THE PLAINS WEDNESDAY WITH GUSTS APPROACHING 50 MPH IN THE
FRONT RANGE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/RJK

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.